California, 2008

Wildfire in California, June 11 to 21, 2008

June 11 to 21, 2008 · NWS STO · 2 events in 2 counties and zones

Wildfires in Butte, Shasta, and Tehama counties spread quickly due to gusty winds, low humidity, and dry fuels.

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Wildfires in Butte, Shasta, and Tehama counties spread quickly due to gusty winds, low humidity, and dry fuels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 10, 9:05 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 10, 9:05 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1005 PM PDT TUE JUN 10 2008

.DISCUSSION...
SHORT WAVE AND UPPER LEVEL TROF AXIS HAS MOVED INTO THE GREAT BASIN
WITH STRONG SUBSIDENCE MAINTAINING STRONG NLY GRADIENTS...ABOUT 12
MBS FROM MFR-SAC. CANSAC MM5 FORECAST WINDS INDICATE STRONGEST BAND
OF WINDS WILL BE GENERALLY ALONG THE E SIDE OF THE CENTRAL/SRN SAC
VLY INTO EARLY THIS EVENING...BEFORE SHIFTING MORE TO THE W SIDE OF
THE VLY INCLUDING SOLANO CO BETWEEN 06Z-12Z...AND THE STRONGEST BAND
OF WINDS CONTINUING MAINLY ALONG THE CENTRAL AND W SIDE OF THE SAC
VLY THROUGH 21Z WED...AND THEN DECREASING. KOAK FORECAST BUFKIT
SOUNDING AND NAM40 925 MBS WINDS INDICATE THE STRONGEST WINDS WILL
SHIFT WWD OVERNITE AND INTO WED IN DEFERENCE TO THE NLY BARRIER
JET...DOCUMENTED BY STAUDENMAIER (1994), ET.AL. THESE NLY WINDS AND
SPECIFICALLY THE NLY BARRIER WINDS CAN LEAD TO EXTREME FIRE
BEHAVIOR. KOAK BUFKIT FORECAST SOUNDING SHOWS THIS BARRIER JET
DEVELOPING GENERALLY FROM 07Z-18Z. THIS IS DUE TO THE PRESSURE RISES
DEVELOPING OVER THE GREAT BASIN IN THE WAKE OF THE SHORT WAVE...AND
INCREASING THE NELY GRADIENT. LOCAL SUSTAINED SPEEDS FORECAST TO BE
IN THE 22-26 MPH RANGE WITH 925 MBS INDICATING GUSTS TO 40-45 MPH AT
LEAST FROM 12Z-18Z WED. FORMATION OF RADIATIVE INVERSION WILL ALLOW
WINDS TO DECOUPLE OVER MANY LOCATIONS DURING THE EVENING...WITH
WINDS INCREASING ON THE W SIDE OF THE CENTRAL VALLEY UPON FORMATION
OF THE BARRIER JET. WITH THE DEVELOPMENT OF THE NLY BARRIER JET OVER
THE CENTRAL AND W SIDE OF THE VLY...THE STRONGEST WINDS ARE EXPECTED
THERE ONCE MIXING BEGINS AGAIN BY MID-LATE MORNING. DUE TO DIURNAL
HEATING IN THE GREAT BASIN ON WED...THE NELY GRADIENT WILL WEAKEN
BUT THE NLY MFR-RDD GRADIENT REMAINS STRONG...ABOUT 10 MBS ON
WED...COMPARED TO THE 12-13 MBS TODAY. WINDS ALOFT FORECAST TO BE
WEAKER WED NITE AND AND THU...SO THE NLY BARRIER JET EXPECTED TO BE
AT LEAST 10-15 MPH LESS THAN TONITE AND WED MORNING. BY 00Z FRI-06Z
FRI...WINDS FORECAST TO TURN SWLY TO SELY WITH SWLY FLOW PREVAILING
ON FRI WHICH WILL MEAN THE END OF THIS N WIND EVENT.

WITH THE SHORT WAVE AND UPPER TROF MOVING E OF THE AREA ON THU...THE
COLD ADVECTION WILL WEAKEN ALLOWING THE AIR MASS TO MODIFY...AT
LEAST SOME 2 TO 5 DEG OVER MOST LOCATIONS. FURTHER WARMING OF SOME 3
TO 6 DEG IS EXPECTED ON FRI AS THE ERN PAC RIDGE BEGINS TO BUILD
INTO NORCAL ON FRI.    JHM

.EXTENDED DISCUSSION...
PREVIOUS ECMWF AND GFS BOTH INDICATE A WEAK TROUGH PASSAGE THROUGH
THE PACIFIC NORTHWEST OVER THE WEEKEND. THIS SHOULD BRING A LITTLE
COOLING OVER THE WEEKEND WITH A SLIGHT ONSHORE SURFACE FLOW BY
SUNDAY. EXTENDED MODELS DROP A TROUGH INTO THE EASTERN PACIFIC EARLY
NEXT WEEK WITH CONSIDERABLE DIFFERENCES BETWEEN MODELS IN THE
STRENGTH OF THE TROUGH.  GFS LOOKS OVERDONE AND HAVE TRENDED TOWARD
THE WARMER ECMWF SOLUTION...THOUGH THIS STILL WILL BRING A MORE
ONSHORE FLOW AT ALL LEVELS AND WILL KNOCK TEMPERATURES DOWN TO NEAR
NORMAL FOR THIS TIME OF YEAR.  SMITH

&&

.AVIATION...
VFR SKC CONDITIONS THROUGH WEDNESDAY...EXCEPT FOR LOCAL SMOKE
LAYERS. NORTHERLY FLOW AT SURFACE AND ALOFT WILL CONTINUE GUSTY
NORTHERLY WINDS. WIDESPREAD AREAS OF GUSTS 25-35 KTS OR MORE AGAIN
WEDNESDAY MORNING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR GUSTY WIND AND LOW HUMIDITY THROUGH THURSDAY
AFTERNOON BELOW 3000 FEET.

WIND ADVISORY UNTIL 6 PM PDT WEDNESDAY FOR THE SACRAMENTO
VALLEY...NORTHERN SAN JOAQUIN VALLEY AND DELTA.

&&
Hazardous weather outlook, Jun 10, 4:30 AM PST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PDT TUE JUN 10 2008

CAZ013>019-063-064-066>069-111400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
530 AM PDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

STRONG GUSTY NORTHERLY WINDS WILL DEVELOP ACROSS THE CENTRAL VALLE
TODAY...AND COMBINED WITH LOWERING HUMIDITIES WILL LEAD TO ELEVATED
FIRE DANGER.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

GUSTY NORTHERLY WINDS AND LOW HUMIDITIES WILL CONTINUE INTO THURSDAY.

* RED FLAG WARNING...........SEE WWUS86 KSTO - RFWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northeast Foothills/Sacramento Valley

When
June 11, 12:00 AM PST to June 16, 11:59 PM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Injuries
0 direct, 8 indirect
Reported by
Newspaper

The Humboldt Fire injured 8 firefighters, destroyed 74 homes, and damaged 20 other buildings. The fire burned 23162 acres in an area located between Chico and Paradise before being contained on June 16th.

Wildfire, Mountains Southwest Shasta County to Northern Lake County

When
June 12, 1:30 PM PST to June 21, 11:59 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Fire Department/Rescue

The Whiskey Fire damaged 7783 acres in southwest Shasta and northwest Tehama counties. The fire was contained on June 21st.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111052, 111083.